Alabama, 2004

Damaging Wind in Alabama, June 22, 2004

June 22, 2004 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 22, 2:12 AM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Jun 22, 2:12 AM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 AM CDT TUE JUN 22 2004

.SYNOPSIS...A CLOSED LOW LOCATED AT THE SOUTHERN END OF HUDSON BAY
IS PARENT TO A FRONT APPROACHING CWA WITH CYCLOGENESIS INDICATED
OVER ARKANSAS. THE LOW LEVELS OF THE TROPOSPHERE SHOW THIS TROUGH OR
CONVERGENCE ZONE WOULD BRING IN A LIKELY PROSPECT OF CONVECTION
TODAY AND TOMORROW.

&&

.SHORT TERM...MODELS STILL SHOW SOME SHORTWAVES ASSOCIATED WITH
INSTABILITY OVER THE NORTHERN GULF COAST STATES LATER THIS WEEK.
PRECIPITABLE WATER FORECAST INDICATING A REACH INTO THE 2 INCH
CATEGORY BY THURSDAY AS A SERIES OF SHORTWAVES SWING AROUND THE BASE
OF THE HUDSON BAY SURFACE AND UPPER LOW. A WEAK FRONT WOULD ARRIVE IN
WESTERN MISSISSIPPI BY WEDNESDAY. ETA WANTS TO STALL THIS FEATURE
OVER THE MISSISSIPPI DELTA BY ABOUT THE SAME TIME BEFORE STALLING.

GFS IS SUFFERING CONVECTIVE FEEDBACK OVER SOUTHERN PLAINS ESPECIALLY
AT TAU = 66 HR. SEEMS TO BE ONE AFTER THE OTHER...SO TEND TO ETA
SOLUTION. GFS 12 HR POPS DO REFLECT ETA TIMING. AS FOR THE FRONT
ACTUALLY ARRIVING...WILL WAIT AND RETAIN CLIMO IN THE INTERIM. THE
ZONAL POTENTIAL ENERGY AT THIS POINT IS JUST NOT THERE.

&&

.EXTENDED...NO CHANGES. OMEGA BLOCK OVER THE NORTHERN HALF OF
CONUS...RIDGE OVER WESTERN CONUS...AND PERSISTENT WEAK TROUGH FROM
HUDSON BAY INTO MX. UPPER RIDGE FROM THE TROPICAL ATLANTIC INTO THE
EASTERN GULF. MEDIUM RANGE MODELS AT ODDS ON RIDGE PLACEMENT AND HOW
IT WOULD DEFLECT SHORTWAVE ENERGY AROUND THE FA. ECMWF/NOGAPS
STRONGEST WITH EASTERN UPPER RIDGE...UK...GFS...AND CANADIAN TEND TO
PUT A DING IN THE RIDGE WHICH WOULD BRING BETTER CHANCE FOR PRECIP.
HOWEVER...UNCERTAINTY WITH SMALL FEATURES AT LONG RANGES SUPPORTS
WISDOM OF GOING STATUS QUO FOR THE EXTENDED INTO THE COMING WEEK.

&&

.MARINE...A SURFACE RIDGE EXTENDING FROM SOUTHERN FLORIDA ACROSS THE
NORTHERN GULF OF MEXICO WILL GRADUALLY BUILD OVER THE NEXT SEVERAL
DAYS. THIS WILL MAINTAIN A LIGHT TO OCCASIONAL MODERATE ONSHORE FLOW
THROUGH THE FORECAST PERIOD...WITH LITTLE CHANGE IN SEA STATE
EXPECTED. ABOVE NORMAL PRECIPITABLE WATER ENVIRONMENT WILL REMAIN AS
TROPICAL FEED CONTINUES IN DEEP SOUTHWEST FLOW. ISOLATED TO SCATTERED
CONVECTION...MAINLY NOCTURNAL WITH AID OF LAND BREEZE...WILL OCCUR
THROUGH MIDWEEK AS SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE
THROUGH WEAK UPPER RIDGE. THIS PATTERN IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND ACCORDING TO BOTH THE ETA AND GFS...SO NO CHANGES
WILL BE MADE IN THE EXTENDING.

.PRELIMINARY TEMPS / POPS...

MOBILE     87 74 87 72 / 50 50 60 50
PENSACOLA  88 76 87 74 / 50 50 60 50
DESTIN     87 76 87 75 / 60 40 60 50
EVERGREEN  89 72 86 70 / 60 50 60 50
WAYNESBORO 88 71 85 67 / 50 60 60 40
CAMDEN     89 71 86 68 / 70 50 60 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

77/22
Hazardous weather outlook, Jun 22, 4:30 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT TUE JUN 22 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221900-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AN INCREASINGLY UNSTABLE ATMOSPHERE AND DEVELOPING SEABREEZE WILL
ALLOW NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE AREA
LATE THIS MORNING AND AFTERNOON.  A FEW COULD PRODUCE BRIEF HEAVY
RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.  THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.  THE THUNDERSTORM ACTIVITY WILL
DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 22, 9:21 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1021 AM CDT TUE JUN 22 2004

ALZ061-063-221615-
LOWER MOBILE-UPPER MOBILE-
1021 AM CDT TUE JUN 22 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 1017 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOBILE AIRPORT...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MAGNOLIA GROVE GOLF COURSE...UNIVERSITY OF SOUTH ALABAMA...FOREST
HILL...I65 AND MOFFETT ROAD...I65 AND US 45...EIGHT MILE AND WHISTLER
THROUGH 1115 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 23 km away, was scanning. The volume nearest the first event began at 15:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
June 22, 9:40 AM CST to 9:42 AM CST
Where
Mobile County, Saraland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.817, -88.067

High winds from a thunderstorm blew down several trees near Saraland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408889.